Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Initial treatment with the least noticeable mood changes
Jun 15, 2012

I live in Buenos Aires (Argentina), I am a 34 year old male and was diagnosed positive (asymptomatic) on May 21st. My baseline lab work showed a CD4 count of 790 (36 %) and a VL of 89,000; CBC shows normal values al across (except very slightly elevated eosinophils at 4%) and so do liver/kidney function.

Starting treatment could be an option but... my father is a psychiatrist, I do not want him to know that I am HIV+ for now but due to the nature of his profession he may easily notice ARV-induced mood changes, or unusual behaviours.

I was wondering if any of the first-line treatments is likely to have less noticeable mood-change side effects. At this point in time I really don't care too much about diarrhea, nausea and other common side effets that could be handled in a more private way. My main concern is that I do not want my father to detect any behavioural changes due to ARVs; I am particularly concerned about Sustiva (alone or as a component of Atripla) that is one of the recommended first-line treatments with a once-a-day pill regimen. Thank you.

Response from Dr. Young

Hello and thanks for posting from Buenos Aires.

I'm sorry to hear of your recent diagnosis. Indeed, starting medications could be an option for you, but know that your current CD4 count is in the normal range, so there isn't a major urgency in this, so you have the time to make a thoughtful decision about when and what to start. Also know that being on treatment with an undetectable viral load will dramatically reduce the risk that you might transmit HIV to others.

Concerns about side effects is very common and a significant reason why people either delay treatment or have difficulty with adherence. Of the HIV medications, only efavirenz (Stocrin, Sustiva, part of Atripla) and less commonly rilpivirine (Edurant, part of Complera) are most classically associated with sleep and mood side effects. For better or worse, these are components of the two currently US FDA-approved single pill/day regimens.

While diarrhea is characteristic of protease inhibitors, this side effect is much less common with the contemporary PIs (atazanavir, darunavir) compared with the first generation PIs, and not generally associated with the NRTIs, integrase inhibitor (raltegravir) or CCR5 inhibitor (maraviroc).

Please know that the vast majority of people taking HIV medications here in the US can find very well tolerated and effective medications, with few significant side effects.

I hope that helps and wish you good health, BY



Previous
stupidDOC
Next
one dose therapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement